Hail, Randall
- When
- May 4, 12:50 PM CST
- Where
- Randall County, 4.84 mi N of Umbarger
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.020, -102.100
A few isolated severe thunderstorms developed across the southern and eastern Texas Panhandle during the afternoon and evening on the 4th. The environment enabled these storms to produce hail between nickel size and ping pong ball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A few isolated severe thunderstorms developed across the southern and eastern Texas Panhandle during the afternoon and evening on the 4th. The environment enabled these storms to produce hail between nickel size and ping pong ball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 4, 11:55 AM CST, 55 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 1255 PM CDT Wed May 4 2022 .MESOSCALE UPDATE... ...Severe weather expected this afternoon... * Synoptic Overview: An upper level low was moving through southern Colorado early this afternoon. A surface low was found in northeast New Mexico near Mosquero. A dryline stretched from the low to near Vega to just west of Hereford on southward through West Texas. * Mesoscale: The best instability is found along and just east of the dryline by about 30 miles or so. Low clouds and fog are expected to remain across the northeast half of the area. The surface low will continue to drift to the southeast along the southwest edge of the low clouds this afternoon and a cold front will drop in behind the surface low late this afternoon and this evening. Thunderstorms are expected to develop in this small window ahead of the dryline where the low clouds have decreased and temperatures have warmed to their convective temperature (lower 80's). * Threats: Cold air aloft will continue to move across the Panhandles as the upper low approaches. Directional shear and speed shear will also incrase across the southeast Texas Panhandle where the greatest threats of 3" diameter hail and tornadoes are. * Timing & Location: The greatest threats of large hail and tornadoes will exist across the southeast Texas Panhandle, generally southeast of a line from Canadian to Amarillo * Summary: Thunderstorms are expected to develop over the south- central Texas Panhandle near Amarillo and then they are expected to spread eastward across the southeast Texas Panhandle. A supercell or two will be possible with large hail, damaging winds, and a tornado or two. && .PREV DISCUSSION... /Issued 1224 PM CDT Wed May 4 2022/ AVIATION... LIFR conditions are expected to continue at GUY for this forecast. A few thunderstorms may affect the GUY TAF site this afternoon. A cold front will switch the winds around to the north by early this evening and they will increase into the 15 to 25 knot range with higher gusts. Conditions will become LIFR in low clouds behind the cold front at DHT by early this evening. Winds are expected to get up into the 25 to 30 knot range with higher gusts behind the front. The AMA TAF site has the best chance of thunderstorms this afternoon. Gusty winds and hail will be possible with the storms. A cold front will move through the AMA area by mid evening. IFR cigs are expected to fill in behind the front and north winds at 15 to 20 mph with higher gusts will be common. PREV DISCUSSION... /Issued 550 AM CDT Wed May 4 2022/ AVIATION... For the 12Z TAFs: MVFR conditions will prevail through the morning hours. By early afternoon we should start to lift and clear in the west (KDHT), but elsewhere around the Panhandles we will likely have BKN to OVC skies around through the entire TAF cycle. Thunderstorms are possible this afternoon, and could impact the terminals at KAMA and KGUY. The isolated to perhaps scattered nature may make it difficult to pinpoint when and if they impact the Panhandles, so a TEMPO group was used due to these uncertainties. Guerrero PREV DISCUSSION... /Issued 320 AM CDT Wed May 4 2022/ SHORT TERM (Today/Tonight)... Overview: The focus for this discussion will be on the threat for severe weather today across mainly central and eastern parts of the Panhandles. At a Glance Severe Weather Information for Today: * All Hazards Possible - Hail: 2.00"+ - Wind: 50-70 mph - Isolated/Localized Flooding - Tornadoes: One or two possible strong TORs * Timing: - Dryline placement will be key for initiation/coverage - Mid to late afternoon favored for initiation - Generally pushing east of the Panhandles after sunset * Caveats: - Low level clouds this morning delaying destabilization - Possible convection this morning - Less likely now but we are still monitoring - Would also create a lag for afternoon convection Further Details: Water vapor imagery indicates a robust closed H5 low centered over the Colorado/Utah border. This track will place large scale ascent over the Panhandles through most of the day. An associated lee surface low has started to develop as seen on surface observations over southeastern Colorado. The Las Vegas Municipal Airport (KLVS) in eastern New Mexico has gone from southerly to westerly in the last hour as of writing this (~2am). This is roughly where the dryline is currently located as KLVS is sitting with a dewpoint at 15 degrees while Tucumcari (KTCC) has a 44 dewpoint with a southerly wind. The big question is how far east does the dryline go as the surface low strengthens and pushes south and east. With the H5 low being cut off from the main flow, it doesn't have much forward progression through the day, so this may limit the eastward extend of the dryline. Model guidance (which seems to be initializing well from surface obs) does bring the surface low into western parts of the Panhandles by mid morning. However, models diverge from here on the eastward progression. The GFS and the Canadian both have the dryline oriented north-south from roughly Amarillo to Guymon around noon. The NAM and the EC have it farther west which is interesting because all four of these models handle the H5 low eastward progression nearly identically. During the mesoscale analysis later today, the placement of the dryline will be crucial for initiation. The other important thing to watch later will be if/when we clear out. Models have backed off on the morning convection so that caveat might be less impactful now. That said, if we do get showers/thunderstorms this morning, those areas may take a while to recover, and any associated remnant boundaries will need to be accounted for in the mesoanalysis. Once thunderstorms initiate, they will have plenty of severe weather parameters to work with. Steep mid-level lapse rates around 8 C/km may allow for MLCAPE values to reach 1000-2000 J/kg near the dryline and east in the moist sector where dewpoints will be in the 50s/60s this afternoon. Deep layer sheer may be around 50-60 knots. Long curved hodographs as indicated by BUFKIT look possible with 0-1km SRH values approaching 200-300 m^2/s^2. These variables should produce strong rotating updrafts; therefore, supercells do appear likely with any thunderstorms that develop this afternoon along and east of the dryline. Very large to giant hail is certainly possible given the potential strength of these updrafts, and this will likely be the most widespread damage that occurs from thunderstorms. However, damaging wind and isolated heavy rain (mainly eastern Panhandles) is also possible. Tornadoes are also possible given the low level SRH and updraft strength potential for these supercells. One to perhaps two tornadoes could be strong, especially across the southeastern TX Panhandle this afternoon/early evening. Guerrero LONG TERM...Thursday through Tuesday... Showers and thunderstorms may continue during the day Thursday as moisture wraps around a surface low that will be located to the east of the forecast area. Severe weather is not expected with any thunderstorms during the day on Thursday. The best chances for precipitation will be in the northeastern combined Panhandles. Beyond Thursday, dry weather is favored along with increasing temperatures. On Thursday morning, a surface low pressure system will be located over north central Oklahoma with a cold front south of the CWA. With these features in place, winds out of the north will usher in a cool airmass that will remain over the area during the day. Moisture in the low levels is forecast to wrap around the low and this moisture plume could extend into the northeastern combined Panhandles. With an upper level low situated just north of the forecast area, sufficient lift combined with the potential for wrap around moisture would allow for precipitation to develop west of the surface low. The positioning of the surface low will be key in where the potential showers and thunderstorms could develop. The latest deterministic guidance suggests that most of the precipitation will remain north and east of the Panhandles on Thursday. Some ensemble members have the chance for showers and thunderstorms as far west as the northeastern combined Panhandles. With that scenario still in place, have kept at least some mentions of PoPs for during the day on Thursday. Beyond Thursday, dry weather is expected as northwest to westerly upper level flow returns to the Panhandles through the rest of the extended forecast. As the H500 low propagates east across the Midwest, a H500 ridge builds in behind the low across the Plains region. With low level and surface winds out of the southwest Friday through early this coming weekend, a very warm airmass will propel across the Southern High Plains. High temperatures, with the strong WAA in place, will be in the 80s and 90s this coming weekend, with some areas potentially reaching the triple digits. With that being said, record high temperatures at all climate sites are in jeopardy of being broken or tied on Saturday, as this will be the warmest day of extended forecast. These above average temperatures will remain through the rest of the long term forecast and we will get our first taste of Summer across the Panhandles. Muscha && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 15/77
Hazardous Weather Outlook National Weather Service Amarillo TX 324 AM CDT Wed May 4 2022 OKZ001>003-TXZ001>020-317-042030- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 324 AM CDT Wed May 4 2022 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Severe thunderstorms are possible today and tonight across mainly central and eastern parts of the Panhandles. Large hail, damaging winds, and tornadoes are possible. Heavy rain may cause localized flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms may linger into Thursday morning, but severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed today and tonight.
Special Weather Statement
National Weather Service Amarillo TX
131 PM CDT Wed May 4 2022
TXZ016-017-041900-
Randall TX-Deaf Smith TX-
131 PM CDT Wed May 4 2022
...A strong thunderstorm will impact portions of northwestern Randall
and east central Deaf Smith Counties through 200 PM CDT...
At 131 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dawn, or 12 miles northeast of Hereford, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dawn and Umbarger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3486 10228 3491 10232 3518 10206 3518 10205
3496 10195
TIME...MOT...LOC 1831Z 226DEG 22KT 3493 10223
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
FergusonThe Amarillo radar (KAMA), 43 km away, was scanning. The volume nearest the first event began at 18:47 UTC.
9 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027664, 1027665, 1027666, 1027668, 1027669, 1027670, 1027671, 1027674, 1027675.